A 68-year-old woman presents to clinic for a second opinion after being recently diagnosed with paroxysmal atrial fibrillation (AFib). She is relatively healthy, but has a history of Takotsubo cardiomyopathy that was diagnosed four years ago when her husband died, and she remains on a beta-blocker and angiotensin-converting enzyme (ACE) inhibitor. A few months ago, she developed mild palpitations and was evaluated by her cardiologist, who performed a few tests. The medical records from these tests were faxed to the clinic before her appointment, and reviewed with her. The reports for the echocardiogram and exercise stress nuclear test were essentially normal. However, the report for the two-week event monitor concluded that she had atrial fibrillation with a burden of 4%.
Given that she is at an increased risk of stroke, with a CHA2DS2-VASc score of 2 for age over 65 years and female sex, she was prescribed a non-vitamin K oral anticoagulant in the form of apixaban. A few days later, she presented to her local emergency room with confusion and was diagnosed with a drug reaction. The apixaban was then stopped, and she was started on aspirin.
The rhythm strips from her monitor were then reviewed with her in clinic. Representative strips are shown in Figure 1. The rhythm strips clearly show electrocardiographic artifact — she never had AFib. She was grateful for the good news.
Artifact can mimic almost any arrhythmia, leading to critical misdiagnoses that can have grave consequences for patients.1 Artifact can mimic asystole, atrial fibrillation, supraventricular tachycardia, polymorphic and monomorphic ventricular tachycardia2, and ventricular fibrillation. Patients have been erroneously treated for artifact with antiarrhythmic drugs and anticoagulation, and have undergone implantation of pacemakers and defibrillators. There are other mimics of AFib besides artifact, including frequent atrial ectopy, sinus arrhythmia, and sinus rhythm with a 2 for 1 response related to dual AV nodal physiology. This is a particular problem for implantable loop recorders, which have a high false positive rate when reporting AFib.
Patients misdiagnosed with AFib are commonly referred to an electrophysiologist. Therefore, it is increasingly important for those who take care of patients with heart rhythm disorders and are referred a patient with AFib to inspect the primary data. One reason is that the implications are greater than in the past. Now that our treatments for AFib have become more aggressive with catheter ablation, surgery, and left atrial appendage occlusion procedures, it has never been more important to make sure that that the diagnosis of AFib is correct. A report of AFib is not enough. A second reason is that the electronic health record is increasingly used for recordkeeping, but is designed mostly to store reports rather than primary data and images. For example, the Care Everywhere option in Epic allows for remote electronic access to outside records, but only the report for an electrocardiogram (EKG) can be visualized, not the EKG itself. Another reason is that there is a proliferation of wearable devices, such as smartwatches, being touted as AFib detection devices. Given the low prevalence of AFib in young healthy persons who tend to wear them, it is anticipated that these devices, which diagnose AFib mainly on the irregularity of the rhythm, will be associated with a high number of false positives.
When patients with a diagnosis of AFib come in for evaluation, make sure to inspect the primary data to confirm the diagnosis. Once an electrophysiologist diagnoses a patient with AFib, it is unlikely the diagnosis will ever be questioned for the rest of the patient’s life.
- Knight BP, Pelosi F, Michaud GF, Strickberger SA, Morady F. Clinical consequences of electrocardiographic artifact mimicking ventricular tachycardia. N Engl J Med. 1999;341:1270-1274.
- Knight BP, Pelosi F, Michaud GF, Strickberger SA, Morady F. Physician interpretation of electrocardiographic artifact that mimics ventricular tachycardia. Am J Med. 2001;110:335-338.